From Scotland, the United Kingdom:
My 12 year old daughter, who has had type 1 diabetes since age six, was always in good control until about two years ago when, for no apparent reason, and for reasons that the medical profession cannot explain, she suddenly went out of control with high blood sugars and ketones. The obvious answer to this situation was the onset of puberty, but the doctors say this is not the cause. The last episode resulted in hospitalisation and controlled by means of an intravenous insulin drip. The conditions were controlled and monitored throughout. On the third day, and for no reason, her blood sugars rocketed, and she remains unstable with high ketones.
No one is able to explain what is happening, why this is happening, and how to control her. The only possible explanation that I can think of is that somehow she is producing a little of her own insulin. That, mixed with the controlled intravenous insulin has caused her to go hypo, which in turn has caused the release of glucagon into her system resulting in the high blood sugars. Again, the doctors say not. I'm open to any practical solutions to this situation, as clearly it cannot continue as it must be causing damage to her internal organs at the very least.
It is virtually impossible that this situation is the result of your daughter's production of her own insulin after all these years. Has someone checked out adrenal function, celiac disease, thyroid problems, and liver disease?
Most of the time, after thorough medical and psychological explanation, such cases are psychological in nature: depression, anger, denial, insulin omission, surreptitious insulin administration or some combination. Any chance of sexual or physical abuse occurring?
Original posting 28 May 2001
Posted to Hyperglycemia and DKA
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.